- Poster presentation
- Open Access
High mortality rate in critically ill medical patients with new-onset atrial tachyarrhythmias despite rapid conversion to sinus rhythm
Critical Care volume 9, Article number: P310 (2005)
New-onset atrial tachyarrhytmia (AT) is frequently seen in critically ill surgical patients (incidence 10.2%) and associated with high mortality rate (23.4%). Whether this also applies to medical ICU patients is unclear. In a follow-up study all medical patients with AT were evaluated.
In a 12-bed medical ICU, all consecutive patients with AT were evaluated during a 4-month period. Characteristics, response to treatment and outcome were registered. All patients with AT were treated with MgSO4-amiodarone after correction of predisposing factors; MgSO4bolus (0.037 g/kg) followed by continuous infusion (0.025 g/kg). Those with persistent AT >110 beats/min after 1 hour were given intravenous amiodarone (bolus 300 mg) followed by continuous infusion (1200 mg/24 hours).
One hundred and forty-seven patients were admitted for medical reasons. AT was seen in 14 patients. The most common reason for ICU admission was sepsis (nine patients). Patient characteristics are presented in Table 1. Two patients converted after fluid repletion. Ten patients received the treatment protocol. Five patients converted after magnesium therapy, and addition of amiodarone was given to five patients. All patients converted within 24 hours (median [range] 2.5 [1–19]). Ten patients died during their hospitalization. Time between the onset of AT and death was 7.7 ± 5.5 days (mean ± standard deviation [SD]).
The incidence of AT in this patient cohort was 14/147. Mg-amiodarone is a highly effective regimen for conversion. Despite this, mortality was high and therefore AT was not the cause of death but rather an epiphenomenon. Compared with surgical patients, medical patients had a much higher mortality rate.
About this article
Cite this article
Sleeswijk, M., Tulleken, J., v/d Werf, T. et al. High mortality rate in critically ill medical patients with new-onset atrial tachyarrhythmias despite rapid conversion to sinus rhythm. Crit Care 9, P310 (2005). https://doi.org/10.1186/cc3373
- Continuous Infusion
- Sinus Rhythm
- Common Reason